Catecholamine-Mediated Stress Cardiomyopathy after COVID-19 Vaccination vs Infection

A teenage boy of average weight with a history of attention deficit hyperactivity received his second dose of BNT162b2 mRNA vaccine and complained of a headache and gastric upset. He felt better by post-vaccine day 3 but was found dead in bed the following day. Autopsy cardiac findings included myocardial fibrosis and no evidence of SARS-CoV-2 infection.

An overweight teenage boy with no prior health issues or SARS-COV-2 infection before his second dose of BNT162b2 vaccine did not have any complaints after receiving the vaccine. He was found dead in bed on the 4th day after the injection. Unique cardiac findings during autopsy included cardiac hypertrophy. The overall pattern of injury was consistent with “stress cardiomyopathy” with contraction bands and a neutrophilic/histiocytic infiltrate. There was global myocardial injury similar to that seen in the teenager discussed above, but with more widespread transmural ischemic changes and more interstitial inflammation, again with a predominant neutrophil component with histiocytes and scant lymphocytes. In this case, a subepicardial distribution of injury was not seen.

Neither boy complained of fever, chest pain, palpitations, or dyspnea. There were no rashes or lymphadenopathy.

Both teenage boys had similar clinical presentations with no obvious cardiac symptoms. The injury pattern to their heart was similar to Takotsubo cardiomyopathy (TCM), toxic, or “stress” cardiomyopathy, which is a temporary myocardial injury that can develop in patients with extreme physical, chemical, or sometimes emotional stressors seen because of surges in catecholamines. This post-vaccine reaction may represent an overly exuberant immune response similar to SARS-COV-2 and multisystem inflammatory syndrome (MIS-C) cytokine storms. 

READ MORE

A healthy 63-year-old woman with no cardiovascular risk factors was admitted to the emergency room with new-onset dyspnoea and fever next day after receiving the first of two mRNA-1273 COVID-19 vaccinations. She had no other prior complaints. Troponin and C-reactive-protein were elevated, but other values were in normal range. An electrocardiogram showed negative T waves over the inferior/anterior leads. Invasive coronary angiography ruled out coronary artery disease, but the ventriculogram showed moderately impaired left ventricular ejection fraction of 40%Although myocarditis is a possible differential diagnosis after COVID-19 vaccination, diagnosis of COVID-19 vaccine-induced Takotsubo cardiomyopathy (TCM) was made.

READ MORE

A woman in her early 50s presented to the emergency department 8 days following the second dose of the DNA ChadOX1 nCOV-19 (AZD122) with central chest pain. Initial investigations revealed a raised troponin and evolving T wave inversion on ECG. Acute coronary syndrome management was commenced. Further investigations revealed non-obstructive coronary arteries on coronary angiography and imaging revealed hypokinesia of the anterior and anterior-septal walls in the apex and midcavity level, myocardial oedema and no infarction, all in keeping with Takotsubo cardiomyopathy. The patient resolved clinically and showed improvement after a 3-month follow-up.

READ MORE

====================
There are several documented Takotsubo cardiomyopathy (TCM) cases as a complication of COVID-19 published in the literature. 

A 71-year-old woman was admitted to hospital after fainting. Her past medical history included arterial hypertension, hypercholesterolemia, and normotensive hydrocephalus treated with a ventriculoperitoneal shunt. She was taking amlodipine and rosuvastatin. She was dyspneic at rest and afebrile. The patient was put on mechanical ventilation. The chest CT showed ground glass opacity involving 10–20% of the lungs. Blood tests showed elevated troponin T (412.7 ng/L, normal <14). The nasopharyngeal swab PCR test was positive for a SARS-CoV2 infection. The ECG showed sinus rhythm with prolonged QT interval (QTc 521 ms). The patient underwent a coronary angiogram showing significant lesions on the proximal LAD and the first diagonal arteries. Two drug-eluting stents were successfully placed. 


Review:
Singh S, Desai R, Gandhi Z, Fong HK, Doreswamy S, Desai V, Chockalingam A, Mehta PK, Sachdeva R, Kumar G. Takotsubo syndrome in patients with COVID-19: a systematic review of published cases. SN Comprehensive Clinical Medicine. 2020 Nov;2(11):2102-8.

Takotsubo syndrome (TTS) is caused by catecholamine surge, which is also observed in COVID-19 disease due to the cytokine storm.
There are 12 cases reported of TTS associated with COVID-19 infection with mean age of 70.8 ± 15.2 years (range 43–87 years) with elderly (66.6% > 60 years) female (66.6%) majority. The time interval from the first symptom to TTS was 8.3 ± 3.6 days (range 3–14 days). Out of 12 cases, 7 reported apical ballooning, 4 reported basal segment hypo/akinesia, and 1 reported median TTS. Out of 12 cases, during hospitalization, data on left ventricular ejection fraction (LVEF) was reported in only 9 of the cases. 
The mean age of the reported patients was 70.8 ± 15.2 years (range 43–87 years). Of all the reported cases, 66.6% (n = 8) were women and mostly elderly (n = 8; > 60 years, 66.6%) patients. Most of the reported cases were from Italy (50%) and the USA (25%), while Belgium, Spain, and Switzerland contributed 1 case each. Only 3 reports (25%) identified the triggering/stress event in these cases. 

Cardiovascular complications occur following COVID-19 vaccine - first, second or even the booster dose - and may be underreported by current surveillance methods.

In a recent study, Kaiser Permanente identified a rate of 9.1 cases of myopericarditis per 100,000 COVID-19 booster doses which is higher than prior estimates reported by the Vaccine Adverse Event Reporting System (VAERS). 

Catecholamine-mediated cardiomyopathy is even less studied. 

Flávio, Cadegiani, Catecholamines are the key trigger of mRNA SARS-CoV-2 and mRNA COVID-19 vaccine-induced myocarditis and sudden deaths: a compelling hypothesis supported by epidemiological, anatomopathological, molecular and physiological findings2022/02/24


Our study shows a much higher rate of milder cases.


The pathophysiology of TCM is not well understood. It is possible that the very high levels of cortisol in concert with high levels of catecholamines related to inflammation and cytokine storm might exert a direct ‘toxic’ effect on cardiomyocytes in COVID-19 patients and play a role in the development of TCM.

READ MORE


Epinephrine (also called Adrenaline) and norepinephrine plasma levels were assessed in dogs in relation to paw preference following an immune challenge with rabies vaccine. The results showed that both catecholamines increased after the vaccine administration, confirming the main role of the sympathetic nervous system in the modulation activity between the brain and the immune system. 

Canadian team found that patients with COVID-19 illness and other myocarditis had a higher prevalence of abnormalities involving the basal to mid anterior and inferior septum, while patients with vaccine associated myocarditis rarely had abnormalities involving the anterior wall or septum. 

Segmental Distribution of MRI abnormalities. Color shaded bulls-eye plots represent the percentage of patients in each patient group with late gadolinium enhancement (LGE) and/or hyperintensity on T2-weighted imaging for each myocardial segment according to a standardized 17-segment model. COVID-19 vaccine, patients with vaccine associated myocarditis; COVID-19 illness, patients recovered from COVID-19; other myocarditis, patients with other causes of myocarditis.



REFERENCES

Gill JR, Tashjian R, Duncanson E. Autopsy Histopathologic Cardiac Findings in Two Adolescents Following the Second COVID-19 Vaccine Dose. Archives of pathology & laboratory medicine.

Husam M Salah, Jawahar L Mehta, Takotsubo cardiomyopathy and COVID-19 infection, European Heart Journal - Cardiovascular Imaging, Volume 21, Issue 11, November 2020, Pages 1299–1300, https://doi.org/10.1093/ehjci/jeaa236

Berto MB, Spano G, Wagner B, Bernhard B, Häner J, Huber AT, Gräni C. Takotsubo cardiomyopathy after mRNA COVID-19 vaccination. Heart, Lung and Circulation. 2021 Dec 1;30(12):e119-20.

Jani C, Leavitt J, Al Omari O, Dimaso A, Pond K, Gannon S, Chandran AK, Dennis C, Colgrove R. COVID-19 Vaccine–Associated Takotsubo Cardiomyopathy. American Journal of Therapeutics. 2021 May 1;28(3):361-4.

Nguyen D, Nguyen T, de Bels D, Castro Rodriguez J. A case of Takotsubo cardiomyopathy with COVID 19. Eur Heart J Cardiovasc Imaging 2020;doi:10.1093/ehjci/jeaa152.

Matteo FronzaPaaladinesh ThavendiranathanVictor ChanGauri Rani KarurJacob A. UdellRachel M. WaldRachel Hong, and Kate Hanneman Myocardial Injury Pattern at MRI in COVID-19 Vaccine–associated Myocarditis  Radiology, 2022. available online from Feb. 15

Stewart C, Gamble DT, Dawson D. Novel case of takotsubo cardiomyopathy following COVID-19 vaccination. BMJ Case Reports CP. 2022 Jan 1;15(1):e247291.

Fazlollahi A, Zahmatyar M, Noori M, Nejadghaderi SA, Sullman MJ, Shekarriz‐Foumani R, Kolahi AA, Singh K, Safiri S. Cardiac complications following mRNA COVID‐19 vaccines: A systematic review of case reports and case series. Reviews in medical virology. 2021 Dec 17:e2318.

Comments

Popular posts from this blog

Study linking excess deaths and SARS-CoV2 vaccinations in Scotland

Breakthrough long COVID in a patient with rheumatoid arthritis

COVID-19 vaccine-associated myositis